Texas, 2022Wildfire in Texas, April 23 to 25, 2022
April 23 to 25, 2022 · NWS AMA · 1 event in 1 county or zone
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 5:19 AM CST, 6 hours 26 minutes earlier.
Area forecast discussion, Apr 23, 5:19 AM CST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
619 AM CDT Sat Apr 23 2022
.AVIATION...
VFR conditions are expected to prevail through the 12Z TAF period.
Winds will be westerly through 00Z Sunday with speeds around the
20 to 30 kt range with gusts up to 40kts. After 00Z winds will
subside and a frontal passage will bring northerly winds with KAMA
seeing the wind shift closer to 06Z Sunday. Any clouds present
will be above 18k feet.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 429 AM CDT Sat Apr 23 2022/
SHORT TERM...Today and Tonight.
Currently an H5 low pressure system is sitting over southeastern
WY and northeastern CO with a negatively tilted trough extending
southeast into the combined Panhandles. The H5 jet associated with
this trough is around 70 to 90 kts over the FA. This system is
bringing a Pacific cold front into the area as of this writing
with thunderstorms extending along this boundary as it collides
with moist air associated with a dryline. Most of the stronger
storms are remaining in western KS. However, there are some storms
extending south into the OK Panhandle and into the far northern
Texas Panhandle. Model guidance does have this line of storms
extend further south as it moves east.
As this front moves in, it will push the dryline east dropping the
overall Tds and RH behind the front. Winds will be more westerly
behind the Pacific front with speeds around 25 mph maybe upwards
of 30 mph this afternoon. Wind gusts upwards of 45 mph. H7 winds
will gradually decrease going into the afternoon as the H7 trough
continues east out of the area. The dry conditions along with the
low RH values expected in the upper single digits this afternoon
will create critical fire weather conditions once again. Storms
that happened yesterday, Friday, were too fast moving to really
add a significant about of moisture to the state of extremely dry
fuels in the area. The frontal passage today will result in
afternoon highs that are expected to be slightly cooler but still
in the upper 70s to lower 80s across the area. Tonight, a
Canadian cold front will move into the area bringing northerly
winds overnight. Overall dynamics will be well out of the area
with wind speeds slightly lower in the 10 to 15 mph range
overnight.
Hoffeditz
Fire weather...Today.
Critical fire weather conditions are expected this afternoon
across the entire OK and TX Panhandles. Winds will continue to be
in the 25 to 30 mph range out of the west to west-southwest
behind a Pacific front today with much lower RH values in the
upper single digits. Wind gusts will be in the 40 to 45 mph range.
It remains to be seen what benefits if any rains yesterday had on
the state of fuels. Regardless, RFTI values will be in the 6 to 7
range with possibly isolated 8s this afternoon.
Hoffeditz
LONG TERM...Sunday through Friday.
Not much has changed weather-wise from what was seen in the numerical
weather models yesterday. Overall, dry weather is anticipated for
Sunday through Friday as the residual upper level trof slides
east of the area and is replaced by an upper level ridge of high
pressure which slowly migrates eastward to the plains states by
Monday night, remains in the vicinity through Wednesday, then
flattens and slides east of the area by 12Z Friday. One exception
to the completely dry forecast is over the far northwest sections
Sunday night as the residual upper level trof moves across the
southern high plains. This feature could generate precipitation
over the higher terrain over southern CO and northern NM Sunday
and Sunday night, with some of that spilling into the far northwest
zones Sunday night in the form of light rain showers. NBM slight
chance to low end chance pops seem to capture this scenario and
were utilized in the pop grids for Sunday night. A second exception
to the overall dry weather occurs Wednesday evening across northeast
sections where a slight chance of showers and thunderstorms exists
as a minor perturbation embedded in the overall flow pattern tracks
across the southern high plains. NBM pops support this scenario
and were accepted Wednesday night across the northeast zones. After
a gradual cool down Sunday and Monday, temperatures are forecast to
rise to above normal values during the middle to latter part of
next week.
02
FIRE WEATHER...Sunday through Friday.
Neither elevated nor critical fire weather conditions are expected
Sunday and Monday as twenty foot winds are forecast to remain
generally less than 15 mph both days, especially during the
afternoon hours when the relative humidity values are the lowest.
For Tuesday through Friday, elevated to critical fire weather
conditions will be possible across much of the area each day due
to breezy winds and low relative humidity values.
02
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from noon today to 9 PM CDT this evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
Sherman...Wheeler.
OK...Red Flag Warning from noon today to 9 PM CDT this evening for
the following zones: Beaver...Cimarron...Texas.
&&
36/2Hazardous weather outlook, Apr 23, 3:00 AM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
400 AM CDT Sat Apr 23 2022
OKZ001>003-TXZ001>020-317-232100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
400 AM CDT Sat Apr 23 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions are likely to develop this afternoon
into early this evening across all of the Oklahoma and Texas Panhandles
due to southwest winds of 20 to 30 mph with higher gusts along with
minimum relative humidity values as low as 8 percent. A Red Flag
Warning is in effect for all of the area from Noon today until 9 PM
CDT this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Elevated to critical fire weather conditions will be possible across
much of the Oklahoma and Texas Panhandles Tuesday through Friday.
Isolated thunderstorms may develop Wednesday evening across the
eastern Oklahoma Panhandle and the northeast Texas Panhandle. If
storms form, they are expected to remain below severe levels at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today, and Tuesday
through Friday.
02
In the hours before
Local storm report, Apr 23, 9:27 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1027 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM TSTM WND DMG 1 N PERRYTON 36.40N 100.80W
04/23/2022 OCHILTREE TX PUBLIC
RESIDENTIAL FENCING BLOWN OVER. TIME
ESTIMATED FROM RADAR.
&&
APFWildfire, Potter
- When
- April 23, 11:45 AM CST to April 25, 6:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Little Highline fire cause was undetermined. 3 homes were saved, 11 other structures saved, with no property damage or injuries. The fire burned an estimated 25,609 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024832.